Hail, Kiowa
- When
- August 9, 3:05 PM CST
- Where
- Kiowa County, 13.19 mi SSE of Mullinville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.400, -99.400
Isolated severe thunderstorms produced marginally severe hail and wind in the Kiowa/Pratt county areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isolated severe thunderstorms produced marginally severe hail and wind in the Kiowa/Pratt county areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 2:39 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 339 PM CDT SUN AUG 9 2009 .DISCUSSION... DAYS 1-2... A SHORTWAVE TROUGH WAS PASSING ACROSS THE NORTHERN AND CENTRAL PLAINS TODAY. A FEW THUNDERSTORMS WERE DEVELOPING JUST EAST OF DODGE CITY THIS AFTERNOON ALONG THE TRAILING COLD FRONT. THE MODELS DEVELOP AN MCS IN THE RIGHT REAR QUAD OF A JETLET TONIGHT AS THE LOW LEVEL JET STRENGTHENS ACROSS THE PANHANDLES INTO SOUTHWEST KANSAS. THE BEST CHANCE OF PRECIP SHOULD BE NORTH OF DDC. THE OUTFLOW BOUNDARY/COLD FRONT SHOULD BE NEAR OR SOUTH OF DDC BY MONDAY AFTERNOON. FAIRLY COLD UPPER LEVEL TEMPS ALONG WITH MOISTURE CONVERGENCE ALONG THE FRONT IN THE RIGHT REAR QUAD OF ANOTHER JETLET SHOULD ALLOW FOR MORE THUNDERSTORMS, ESPECIALLY IN THE AFTERNOON AND EVENING. THIS ACTIVITY WILL PROBABLY LINGER INTO MONDAY NIGHT, ESPECIALLY EAST OF DDC. THE OUTFLOW BOUNDARY/ RONT IS ADVERTISED TO PUSH INTO OKLAHOMA BY TUESDAY. LIGHT UPSLOPE FLOW IN OUR WESTERN COUNTIES AND INTO EASTERN CO MAY ALLOW FOR SOME STORM DEVELOPMENT IN OUR FAR WEST BY TUESDAY EVENING. THE WARMEST TEMPS WILL BE IN OUR SOUTHERN COUNTIES MONDAY WITH SOME PLACES REACHING NEAR 100F. EASTERLY UPSLOPE FLOW FURTHER NORTH AND SOME CLOUD COVER OUGHT TO KEEP TEMPS COOLER THERE. A FAIRLY UNIFORM AIRMASS WILL ARRIVE BY TUESDAY LEADING TO HIGHS IN NEAR 90 MOST PLACES. DAYS 3-7... INHERITED FORECAST IS IN PRETTY GOOD SHAPE FOR THE PERIOD TUESDAY NIGHT THROUGH THE EARLY PART OF NEXT WEEKEND. AM GENERALLY FOLLOWING THE ECMWF, CANADIAN AND 06Z GFS DETERMINISTIC SOLUTIONS FOR THIS FORECAST. THE 12Z GFS WAS LARGELY DISCOUNTED AS IT WAS SHOWING A TOTALLY DIFFERENT PATTERN FOR THE END OF THE WEEK VERSUS ITS PREVIOUS RUN AND THE ECMWF/CANADIAN. THE 12Z GFS TOTALLY LOSES THE PACIFIC NORTHWEST/NORTHERN ROCKIES AND PLAINS DEEP TROUGH SCENARIO. AM LEERY OF SUCH A RADICAL DEVIATION FROM APPEARED TO BE AN OTHERWISE RATHER CONSISTENT MID-UPPER HEIGHT/KINEMATIC PATTERN FROM THE OTHER GLOBAL SPECTRAL MODEL SOLUTIONS. IN THE DAILIES...WILL SEE A GRADUAL WARM-UP FROM WEDNESDAY TO SATURDAY. THE ONLY CHANGE OF NOTE WAS TO INCREASE OVERNIGHT LOWS AT THE END OF THE WEEK TO NEAR 70/LOWER 70S GIVEN THE LIKELIHOOD OF INCREASED NOCTURNAL SOUTHERLY WINDS AS A DEEP LEE TROUGH DEVELOPS IN ADVANCE OF ANOTHER DECENT UPPER LEVEL TROUGH. AM GOING WITH 15 TO 20 POPS ACROSS MAINLY WESTERN 6 DDC FA COUNTIES EACH EVENING TUESDAY-THURSDAY AS THERE SHOULD BE THE TYPICAL EASTERN COLORADO SHOWER/THUNDERSTORM DEVELOPMENT ON SOUTH-SOUTHEASTERLY LOW LEVEL FLOW AND MEDIOCRE WEST-NORTHWEST OR NORTHWEST FLOW IN THE MID AND UPPER LEVELS. THE ECMWF SUGGESTS A WEAK UPPER LEVEL JET STREAK ROUNDING THE CENTER OF THE MID LEVEL RIDGE WHICH MAY ENHANCE CONVECTIVE DEVELOPMENT WEDNESDAY AND/OR THURSDAY LATE AFTERNOON/EVENING ACROSS HIGH PLAINS. THE BIG TROUGH THEN BEGINS TO SHOW UP BY FRIDAY WITH SOUTHWESTERLY FLOW ALOFT DEVELOPING SOUTHWARD DOWN THE ROCKIES IN ADVANCE. THIS WOULD ACTUALLY ARGUE FOR A HOTTER/DRIER COUPLE OF DAYS FRIDAY/SATURDAY DEPENDING ON HOW FAST AND DEEP THE SYSTEM DEVELOPS WELL TO THE NORTHWEST. WILL NOT BE CARRYING ANY POPS YET IN THE DAY 5-7 PERIOD...HOWEVER A FRONT SHOULD WORK ITS WAY SOUTH AS THIS TROUGH SHIFTS EAST...WHICH WOULD INCREASE CHANCES FOR PCPN AT THE END OF THIS FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 94 63 91 / 30 40 50 10 GCK 67 90 62 90 / 40 30 30 10 EHA 64 90 61 90 / 30 30 20 20 LBL 66 93 63 91 / 20 30 30 10 HYS 68 91 63 90 / 40 40 40 10 P28 76 100 67 91 / 50 40 60 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 443 AM CDT SUN AUG 9 2009 KSZ030-031-043>046-061>066-074>081-084>090-100945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 443 AM CDT SUN AUG 9 2009 /343 AM MDT SUN AUG 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD FRONT WILL MOVE INTO SOUTHWEST KANSAS THIS AFTERNOON THEN BECOME STATIONARY TONIGHT THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY BY AFTERNOON, AND A FEW MAY CONTAIN STRONG WIND GUSTS. THE GREATEST CONCENTRATION OF STORMS MAY BE WITHIN 50 MILES OF A LINE FROM HAYS TO LIBERAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY NORTH OF A SYRACUSE TO ST. JOHN LINE TONIGHT, THEN CONTINUE OVER MUCH OF SOUTHWEST KANSAS MONDAY. STRONG WIND GUSTS AND SMALL HAIL MAY ACCOMPANY THE MORE INTENSE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC EKB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 404 PM CDT SUN AUG 9 2009 KSZ080-089-092145- COMANCHE-KIOWA- 404 PM CDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COMANCHE AND SOUTHERN KIOWA COUNTIES... AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF COLDWATER...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3742 9915 3727 9917 3729 9942 3741 9941 TIME...MOT...LOC 2104Z 285DEG 12KT 3736 9936 RUSSELL
The Dodge City radar (KDDC), 64 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A storm chaser estimated winds at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195301, 195302.